#EMConf: Serotonin Syndrome
A dose-related response to having too much serotonin present at receptors.
NOT an idiopathic response to a drug.
How Does this Happen?
· Medications that increase serotonin formation and/or release
· Medications that inhibit serotonin reuptake
· Medications that inhibit serotonin metabolism
· Medications that inhibit enzymes that break down serotonergic medications (CYPs)
- Usually serotonin toxicity takes place after a patient takes multiple different medications that have a combination of the above effects. However, it is possibly to have serotonin toxicity after massive ingestion of a single serotonergic agent.
- Symptoms start within hours of ingestion/addition of new medication/increase in dose of medication
- Classic triad: mental status change, autonomic instability, and neuromuscular abnormalities
- Mental Status: can be as subtle as anxiety, hypervigilance, pressured speech, as severe as agitated delirium with seizures
- Autonomic Instability: hypertension, tachycardia, diaphoresis, hyperthermia
- Neuromuscular abnormalities: CLONUS is the finding most indicative of serotonin toxicity. Can be inducible clonus, usually first seen in lower extremities; sustained clonus in whole body (can be mistaken for seizures) or ocular clonus
Other things that will be on your differential (if you are considering these things, consider serotonin toxicity!)
- Another toxidrome (sympathomimetic, anticholinergic); sepsis; alcohol withdrawal; hyperthermia; thyrotoxicosis
- None of these will have clonus.
- Remove the offending agent. Initiate supportive care.
- In less severe cases, this will be enough to reverse symptoms and resolve toxicity.
- Control agitation: Benzos!
- Benzodiazepines will blunt hyperadrenergic component
- Do not physically restrain these patients! If patients fight against physical restraints, they have increased muscle contractions which can worsen hyperthermia and lactic acidosis. Rather than physically restrain, use medications and intubate/paralyze if needed.
- Cyprohepatdine: a sedating antihistamine with anti-5HT2A (anti-serotonergic) activity
- It is available only orally, so only useful if your patient can tolerate PO or is intubated and can receive through OG tube.
- This is not a cure, it is simply helpful in symptom improvement.
- Address hyperthermia
- Increased temperatures are caused by muscular activity, not hypothalamic temperature regulation. No role for antipyretics in these patients.
- Instead, use aggressive cooling measures and aggressive control of increased muscular activity (sedation and paralysis if needed)
Boyer EW, Shannon M. The serotonin syndrome [published correction appears in N Engl J Med. 2007 Jun 7;356(23):2437] [published correction appears in N Engl J Med. 2009 Oct 22;361(17):1714]. N Engl J Med. 2005;352(11):1112-1120. doi:10.1056/NEJMra04186
Farkas, Josh. Serotonin Syndrome. Internet Book of Critical Care. 2019. https://emcrit.org/ibcc/serotonin/
Stork, Christine. Serotonin Reuptake Inhibitors and Atypical Antidepressants. Goldfrank’s Toxicologic Emergenices, 11(69).